Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 158, NWS Detroit, MI

August 27, 2004Midland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 27, 2004, 6:09 AM EDT for Midland County, Michigan. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2004, 6:09 AM EDT (10:09 UTC)
Expired
Aug 27, 2004, 7:30 AM EDT
In force
81 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Midland County, MI

The radar

The Grand Rapids radar (KGRR), 126 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:25 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:13 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 27, 4:13 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 AM EDT FRI AUG 27 2004

.DISCUSSION...

00Z RAOBS/WATER VAPOR LOOP SHOW UPPER TROUGH OVER THE WESTERN
CONUS...WITH FAST SOUTHWESTERLY FLOW INTO THE GREAT LAKES. MAIN
SHORTWAVE NEAR THE MINNESOTA BOUNDARY WATERS...WITH ADDITIONAL VORT
CENTERS EMBEDDED IN THE FAST FLOW. SURFACE ANALYSIS SHOWS LOW OVER
NORTHWEST ONTARIO WITH A COLD FRONT EXTENDING THROUGH THE WESTERN
GREAT LAKES...TO ANOTHER LOW OVER THE PLAINS. IR SATELLITE/REGIONAL
RADARS SHOW WIDESPREAD THUNDERSTORMS FROM LAKE SUPERIOR TO IOWA.

MAIN FORECAST FOCUS IS WITH CONVECTION AND SEVERE WEATHER CHANCES
TODAY...FOLLOWED BY ADDITIONAL CONVECTIVE POTENTIAL INTO THE
WEEKEND. ETA/GFS ARE PRETTY SIMILAR WITH THE OVERALL SYNOPTIC
PATTERN...WITH SMALL SCALE DIFFERENCES RELATED TO HANDLING OF
CONVECTION. GFS STILL HAS SOME GRIDSCALE FEEDBACK ISSUES...ALTHOUGH
WITHOUT AS MUCH IMPACT ON THE SURFACE PRESSURE FIELDS. MODELS HAVE
BEEN SOMEWHAT CONSISTENT AS WELL...AND NO MAJOR CHANGES ARE
NECESSARY TO THE CURRENT FORECAST.

FOR TODAY...INITIAL CONCERN IS WITH MCS REMNANTS NOW MOVING INTO
LAKE MICHIGAN. HARD TO CALL THEM REMNANTS THOUGH...AS STORMS HAVE
MAINTAINED COVERAGE AND SOME OF THEIR STRENGTH AS THEY MOVE INTO A
MODERATELY UNSTABLE AIRMASS. MAIN DYNAMICAL SUPPORT LIFTS NORTH OF
THE AREA THOUGH. NOSE OF THE STRONG 300MB JET LIFTS FROM WISCONSIN
TO NORTHERN ONTARIO EARLY THIS MORNING...PLACING SOUTHEAST MICHIGAN
IN A LESS FAVORABLE REGION FOR UPPER DIVERGENCE. 850MB JET DOES
WEAKEN BUT MAINTAINS SOME STRENGTH OVER LOWER MICHIGAN EARLY...
HOWEVER LOW-LEVEL CONVERGENCE BECOMES LESS ORGANIZED. BESIDES THE
STORMS MOVING IN FROM WISCONSIN...ADDITIONAL CONVECTION IS
DEVELOPING EAST OF THE MAIN COMPLEX...ALONG AN AREA OF 700MB THETA-E
ADVECTION DEPICTED REASONABLY WELL BY 00Z ETA/GFS/03Z RUC. THESE
STORMS HAVE BEEN DEVELOPING MAINLY ACROSS WEST-CENTRAL LOWER...
HOWEVER ADDITION STORMS POPPING UP NEAR THE MICHIGAN-OHIO BORDER.
WOULD NOT BE SURPRISED TO SEE THIS AREA FILL IN THIS MORNING...SO
WILL START THE PERIOD WITH POPS RATHER THAN TRY TO TIME COMPLEX OVER
LAKE MICHIGAN AS IT MOVES INTO THE CWA. COVERAGE TO PRECIP WILL ALSO
BE TRICKY...AS WIDESPREAD THUNDERSTORMS SHOULD WEAKEN AS IT LOSES
UPPER SUPPORT AND MOVES INTO A SOMEWHAT MORE STABLE AIRMASS. ALSO
OUTRACES SURFACE SURFACE FRONT...WHICH LINGERS ACROSS WISCONSIN
UNTIL MORE THIS AFTERNOON. BASED ON THE MEAN FLOW AND ADDITIONAL
DEVELOPMENT SEEN OVER THE PAST COUPLE HOURS...WILL OPT FOR BETTER
COVERAGE /NUMEROUS/ ACROSS THE NORTHWEST CWA... GENERALLY SHIAWASSEE
COUNTY TO SAGINAW BAY. OTHERWISE WILL START WITH SCATTERED TSRA. IF
STORMS MAINTAIN THEIR INTENSITY... SEVERE WEATHER WILL BE A
POSSIBILITY EARLY THIS MORNING. FORECAST SOUNDINGS/ HODOGRAPHS SHOW
MAINLY UNIDIRECTIONAL FLOW...WITH 0-6KM SHEAR 30-40M/S.

NEXT CONCERN IS WITH CONVECTION FOR THIS AFTERNOON. AS NORTHERN
SHORTWAVE/SURFACE LOW LIFT ACROSS NORTHERN ONTARIO...COLD FRONT
SLOWLY DROPS INTO LOWER MICHIGAN. NOT MUCH PUSH TO THE BOUNDARY AS
IT REMAINS NEARLY PARALLEL TO THE UPPER FLOW. HOWEVER THERE REMAINS
DECENT LOW-LEVEL CONVERGENCE ALONG IT. MAIN QUESTION WILL BE WITH
INSTABILITY...HOW MUCH WE WILL RECOVER AFTER STORMS FROM THIS
MORNING. ETA KEEPS PRECIP GOING THROUGH MUCH OF THE DAY...NOT GIVING
US A CHANCE TO DESTABILIZE. RUC-13 DOES NOT SHOW MUCH HAPPENING THIS
MORNING...AND CONSEQUENTLY DEVELOPS CLOSE TO 3000J/KG CAPE BY 21Z
OVER SOUTHEAST MICHIGAN AHEAD OF THE FRONT. BECAUSE PRECIP/CLOUDS
APPEAR AS THOUGH THEY WILL MAKE IT ACROSS THE CWA /EVEN IF ONLY AS
WEAKENING SHOWERS/...NOT SURE HOW MUCH WE WILL DESTABILIZE. WITH
THAT IN MIND WILL KEEP SCATTERED POPS FOR THIS AFTERNOON...
ESPECIALLY WITH FRONT ITSELF STILL NORTHWEST OF THE CWA. STILL SOME
CONCERN AS FAR AS SEVERE WEATHER FOR THIS AFTERNOON...WHICH WILL BE
CLOSELY TIED TO HOW MUCH WE CAN DESTABILIZE. WIND FIELD IS NOT AS
STRONG AS EARLIER IN THE MORNING...BUT STILL DECENT WITH 850MB/500MB
WINDS NEAR 30KTS AND 0-6KM SHEAR AROUND 30M/S. BASED ON UNCERTAINTY
AROUND MORNING CONVECTION...FEEL IT PRUDENT TO MENTION POTENTIAL
SEVERE FOR THIS AFTERNOON AS WELL.

SOUTHEAST MICHIGAN WILL BE SOMEWHAT BETWEEN SYSTEMS FOR TONIGHT...
WITH TIMING DIFFERENCES BETWEEN ETA/GFS SOLUTION. SURFACE FRONT WILL
DROP INTO THE CWA...HOWEVER IT MAY BE MORE OF A CULL BETWEEN SURFACE
WAVES DEPARTING INTO QUEBEC AND APPROACHING FROM THE MID MISSISSIPPI
VALLEY. COULD SEE STORMS FROM THIS AFTERNOON LINGER INTO THE
EVENING...AS WELL AS SEE ADDITIONAL DEVELOPMENT OVERNIGHT AS NEXT
WAVE DEVELOPS AND MOVES TOWARD THE STATE. IN ADDITION WE WILL HAVE A
SURFACE FRONT DRAPED ACROSS THE CWA WITH LINGERING INSTABILITY.
DRAWBACK IS THAT THERE WILL BE LIMITED UPPER-LEVEL SUPPORT FOR
CONVECTION...WITH ALMOST A BRIEF UPPER RIDGE SKIRTING THE REGION.
CURRENT GRIDS HAVE LIKELY POPS...WHICH IS SUPPORTED BY MOST MOS
GUIDANCE /AT LEAST ACROSS THE NORTHERN CWA/. COULD SEE CARRYING JUST
A CHANCE TONIGHT...HOWEVER NOT ENOUGH EVIDENCE TO SUPPORT THAT
CHANGE.

UPPER TROUGH MOVES EAST TOWARD TOWARD THE GREAT LAKES
SATURDAY/SATURDAY NIGHT. ETA/GFS INDICATE A SURFACE WAVE DEVELOPS
ALONG AND BOUNDARY AND TRACKS ACROSS SOUTHEAST LOWER SATURDAY
AFTERNOON/EVENING. STRENGTH OF THIS WAVE IS IN QUESTION DUE TO
CONVECTIVE FEEDBACK ISSUES...HOWEVER ETA/GFS ARE SIMILAR AND
SOMEWHAT CONSISTENT /IF ANYTHING THEY ARE A TAD FASTER WITH THE
CURRENT RUN/. WILL HAVE BETTER DYNAMICS ALTHOUGH MORE LIMITED
INSTABILITY...ESPECIALLY NORTH OF THE WAVE. WILL KEEP LIKELY POPS
DURING THE DAY ON SATURDAY WITH DECENT DYNAMICS AND BETTER DIURNAL
INSTABILITY...AND TAPER THEM OFF TO CHANCE SATURDAY NIGHT. SURFACE
HIGH BUILDS INTO THE WESTERN GREAT LAKES ON SUNDAY...TRYING TO WORK
INTO LOWER MICHIGAN BUT STILL SOME CYCLONIC FLOW WITH LINGERING
INFLUENCE FROM THE SURFACE WAVE. BASED ON UNCERTAINTY AROUND SPEED
AND STRENGTH OF THE WAVE /HOW REAL IT IS OR HOW CONVECTIVELY
INDUCED/ WILL KEEP CHANCES POPS GOING ON SUNDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

BRAVENDER

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 11:25 AM EDT, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1125 AM EDT THU AUG 26 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-271000-
BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-
MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI-
SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY...
CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...
MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON...
SAGINAW AND SANDUSKY
1125 AM EDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND OVERNIGHT. THERE
IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60
MPH...ALTHOUGH THE MAIN HAZARD WILL BE LOCALLY HEAVY RAINFALL.
THUNDERSTORM MOVEMENT WILL BE TO THE EAST NORTHEAST AROUND 20 MPH.

A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THROUGH TONIGHT.
IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE
REGION LATE TONIGHT TO FOCUS THUNDERSTORM DEVELOPMENT.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL PERSIST FRIDAY WITH THE CHANCE FOR
ADDITIONAL STORMS THROUGH THE REMAINDER OF THE WEEKEND. AT
THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT LOCALLY
HEAVY RAINFALL WILL STILL BE POSSIBLE. AN UNSTABLE TROPICAL AIR MASS
WILL REMAIN IN PLACE...AHEAD OF A COLD FRONT WHICH WILL MOVE ACROSS
THE AREA FRIDAY AND EARLY FRIDAY EVENING.

THIS COLD FRONT WILL LINGER NEARBY INTO THE WEEKEND.  AN AREA OF LOW
PRESSURE IS FORECAST TO DEVELOP ALONG THE FRONT WITH THE POTENTIAL TO
IMPACT THE REGION THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SHULER

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:32 AM EDTSevere Thunderstorm WarningDTXBay58 min
Aug 27, 6:36 AM EDTSpecial Marine WarningDTX84 min
Aug 27, 1:24 PM EDTSpecial Marine WarningDTX51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.